Many of you know I fondly refer to my Lupron Depot treatments as “Liquid Crazy injections.” I’m happy to say that yesterday, January 19, 2015, was my last Lupron Depot injection for my Endometriosis! I had a total of six months treatment; 1 injection per month. I was also taking the “Add Back” pill, Norethindrone, on a daily basis.
I figured I’d write about my side effects and symptoms, just in case anyone else was going to be starting, or has started, the same injections. I’d love to compare notes and see how you’re feeling if you had Lupron. It’s still in my system (hoping it will be all clear by the end of February). I’m also wondering if you have any long-term side effects that you attribute to the Lupron Depot injections…
I won’t sugar coat it one bit. I hated the entire treatment. But it did get a little bit easier as the months progressed. Here we go:
Body Aches: During the first two months of treatment, there were several days where I could not get out of bed. Even moving my fingers was agony. Body and joint pain beyond explanation. I missed time off work, nearly got written up for it, had to get a note from my doctor, and walked like I was an 80-year-old woman. Thankfully, the aches didn’t stick around after the second month. But man, they were unbearable.
Brittle nails: My nails have continuously been tearing, bending, breaking, chipping, and flaking since about my second treatment. It’s just horrible. I’m not sure that it’s related to the treatment, but prior to starting Lupron, my nails were strong and would only break during extreme mishaps. Now it’s every day, at the slightest brush. I have to keep them trimmed down to nothing so they don’t snag on anything. Poor things.
Depression: Now I’m not a person who suffers from depression. It’s just not in my nature. But OH MY GOD…this medication put me into such a downward spiral funk, some days it was hard to remember none of this is my fault. And that there is light at the end of the tunnel. And that my friends and family do love me. If you’re already susceptible to depression prior to this drug, please, PLEASE have a strong support network of friends and family prior to starting. It’s just viscous.
Fatigue & weakness: The fatigue and weakness has only started to get better this past month or so. But there have been times where I needed multiple naps (2-4 hours long) every day. I would become completely worn out just with one quick trip to the grocery store (my day would be ruined with naps and zombification) or even just my short commute from work would lay me out for the evening. I couldn’t walk around my neighborhood without feeling like a zombie and slowing to a crawl. Stairs and uphill slants were next to impossible. As an active and avid hiker, this has been miserable (may I just say : cabin fever!). My entire body was against me. I’ve only recently been able to maintain a good, strong pace around my neighborhood (which is barely 1.0 mile), with only minimal discomfort and loss of pace. Looking forward to rebuilding my strength and endurance, and getting all of my Spoons back.
Hair loss: I know we all lose hair, every day. I’m used to having to clean out my hairbrush once a week. I don’t freak out over the hair in my fingers after a nice shampoo in the shower. BUT since the early months of starting Lupron, I’ve had to clean my brush EVERY day, pulling out a massive rat’s nest of hair! It’s so full! And the amount of hair in my fingers in the shower has doubled, sometimes tripled. Even my hairdresser has noticed when I go in for a trim. I don’t have any bald spots or anything, but it’s been such a massive difference!! My hair has also lost it’s luster and has become stiff, dry, brittle, and prone to an incredible amount of split ends. Truly hoping that this side effect quickly goes away.
Hot flashes: Thankfully I didn’t have too many of these. I prepared for them, buying a small portable fan and a FrogTogg, which I kept in my purse regularly. But, yes, I did have several. And they were nauseating. But they were done and over with quickly. These were the least bothersome of my side effects.
Incontinence: Just call me “Pee Pants.” It’s sort of a laughable joke now. The last few months of treatment, the slightest sneeze, laugh, or cough would send a trickle down my leg and me running to the restroom. But one evening while on the phone with my mother, disaster! One small toot (yes, trying to keep this…civilized…I said, “toot”) and I flooded my couch cushion with urine. I didn’t even know I had to pee…At first the warmth was confusing: was my gas super-heated? But then the wet! Not only did I run to the bathroom to grab a towel and soak up the couch, but I had to change my pants and hang my head in shame, although Mum, myself, and my boyfriend were also uproariously laughing. 😉 I did a bit of research and women going through menopause have weaker vaginal walls and bladder muscle control. Incontinence can be a regular occurrence for menopausal and post-menopausal woman. Oh joy.
Increased appetite: Ravenous! The whole time. I eat numerous times a day. Healthy, but numerous. I have breakfast between 8:00 and 9:00, a mid-morning snack by 10:00, lunch between 11:30 and 12:00, mid-afternoon snack by 2:00, dinner between 4:30-5:00, followed by an evening snack. Every day. It’s like a dance these days! But I’ve put on my missing 10 pounds since surgery, which is good (I needed it). And have managed to keep my weight at a healthy 140 pounds. I’ve learned to eat healthier snacks (banana instead of cookies, salad instead of burgers, that sort of thing). But, yes, ravenous this entire time.
Increased bust size: My boobs grew! MY BOOBS GREW! My tiny little As are now a full B (small C, depending on the bra brand!). My nurse has no idea if they’ll stay this new size once the medication clears my system. But it’s a noticeable little difference, and I’m ecstatic over this side effect. 😉
Increased thirst: Just like my appetite, I am insatiable when it comes to water nowadays! Thirsty. So thirsty. I have to keep a full water bottle with me at all times! And refill it multiple times per day. Constantly drinking water at work, and when I get home. Almost always have glass handy. I don’t know why this is, but it is. And, again, it’s a healthier kind of side effect, so I hope I continue this newfound habit long after the Lupon leaves my system.
Lack of sex drive: Bah. Need I say more? My previously-epic libido is now non-existent. Gone. Fini. Come back to me, Libido. Come back….
Lack of monthly cycle: I haven’t had my period since September 25, 2014. That’s the Lupron at work. It’s been fantastic. No cramps. No bleeding. No bloating. No back pain. Amazing! I know I’ll be starting my period sometime soon (even though I’ll be starting birth control), so it will be an interesting experience. I now have NO clue when I’ll be starting, what my new cycles will be like, how long they will last, or if they will be predictable. We shall see!
Mood swings: I became a sobbing, blubbering, yelling, mad, insane, loveable, calm, snappy monster. Unpredictable. At the drop of a hat, I could sob. Or laugh. Or snuggle. Or claw your eyes out. May I just say that my boyfriend, family, and friends have all been incredibly patient and wonderful through this stupid process.
Night sweats: Now these are horrible. Almost nightly I wake up with the sheets drenched, my entire body covered in a sheen of cold sweat. Disgusting. There’s no dry spot on my side of the bed anymore. They’re awful! Hurry up and go away, Night Sweats! I don’t want you anymore…
Pain at injection site: So the day or so after the injection, my poor buttcheek is killing me. Sometimes that pain & discomfort radiates down my leg. Bah. It’s just an annoyance, but daaaaamn my buttcheek! Think they can make that needle any longer? 🙂
Pain during sex: I blame this on thinner vaginal walls and a lack of natural lube. Even the slightest jolt is painful. So our sex life has changed a lot: slow pace and I’m on top most of the time (for control of depth). It’s not enough pain to discourage sex (I truly enjoy the intimate connection sex brings to a relationship). And we’ve had to incorporate the use of condoms (the doc says you can still get preggo on Lupron and they want to avoid that) and lube into our intimacy. Neither of which I’m a fan of, but the lube is SOOOO necessary these days.
Susceptible to sunburns: Lots of sunscreen and big, silly, floppy hats. Ladies (and men) on Lupron are far more susceptible to sunburns due to the lack of a hormone that protects skin. That lack of protection could lead to nasty dark discolorations, too.
Vaginal dryness: I don’t make one little bit of natural lube anymore. I’m dry like a communion wafer, the Sahara Desert, and China Lake. I’ve become good friends with KY lube (nasty stuff). I truly thought with the amount of goo my body regularly produced, that this side effect wouldn’t effect me. Boy, was I wrong. I’m all dried up.
These are only the side effects I know about. Lupron Depot is infamous for causing bone loss and some women also claim it has caused neurological issues. For now, I am glad I went through with the treatments. Anything I can do to thwart the growth of my Endomtriosis!! I know Lupron doesn’t help some women with their Endo pain, or even stop their bleeding, but it did for me. Every woman will react differently to this medication. I’m looking forward to reclaiming my life prior to this medication. At $1,000 a pop (but thankfully my insurance covered most of it), I never want to have to endure this economically or physically. Ever again.
~ Again, I am a layman. I do not hold any college degrees, nor mastery of knowledge. Please take what I say with a grain of salt. If curious, do your own research 😉 Validate my writings. Or challenge them. And ALWAYS feel free to consult with your physician. Always. Yours ~ Lisa